real life

"I felt like I was drunk." What happened when Ella stopped taking her antidepressants.

I went on antidepressants when my psychologist, psychiatrist and I decided that my depression and anxiety at the time was more due to brain chemistry than what Cognitive Behaviour Therapy (CBT) alone could help with.

I took a medium dose of sertraline (also known as Zoloft), which gradually worked until about the third month where I felt ‘cured’.

I continued taking the same dose for another six months, when I told my psychiatrist that I was feeling great and I hadn’t even needed any further CBT during that time.

She took that as an indication that I was ready to gradually come off the drugs as they seemed to have done their job.

How to talk to people with anxiety. Post continues below.

It took about six weeks to decrease the dose gradually, and by the time I came off them I nearly felt worse off than I had before I started. At first it was mostly physical, I had the symptoms of being drunk even though I hadn’t drunk a thing. I was in a constant state of dizziness and confusion, my coordination was lacking, I felt nauseous, had a headache and cold sweats. But worst of all, my eyes couldn’t concentrate on one thing. If I looked at something it would be blurry/disorientating and every time I moved my eyes there would be a lag before they went in the direction I wanted and there was a “whooshing” sound that accompanied any sudden movements of my eyes.

I was such a mess that I wasn’t able to eat properly let alone continue my athletic training commitments and studies (even though I still tried my best until I’d be lying on the pavement from disorientation or asleep on my laptop).

I would make mistakes like being hours late to meeting a friend and then not be able to find where I parked my car afterwards. I’d end up with a parking fine because my sense of time and space just felt so foggy and confusing, yet if I tried to explain this I wasn’t believed because it seemed so unrealistic.

I was aware that there could be physical withdrawals for 2-3 days and my psychologist told me that I must have just been sensitive to the medication for it to be lasting over a week.

Unfortunately, however, as the physical symptoms started to decrease over nearly two weeks, the psychological symptoms started to kick in.

During this time I was a full time athlete, moving house to a rural area for the training there, was in my last week of full time university where I had three assessments due worth 50 per cent of my grade, and had a part time job. I didn’t have time to be going through all these brain changes.

Ella Jackson. Image supplied.
Ella Jackson. Image supplied.
ADVERTISEMENT

The uni rejected my special consideration application due to it being an “insufficient excuse”, and I therefore failed one of my subjects.

All of a sudden I would be trying to put my clothes on in the morning to get to my first training session but I’d find myself on the floor crying, physically unable to move my body to get up and being completely unsure how I got there or why I am crying…. (I didn’t even feel upset). This began to worsen and soon enough throughout the day, regardless of what I was doing, I would find myself having to excuse myself or sneak away from people so that I could find a bathroom to cry in. The crying soon enough turned into full blown panic attacks that on multiple nights lasted for six hours at a time. Six hours of feeling impending doom and being unable to breath properly. I also started to get my period every single day. I don’t know why I didn’t contact my psychologist earlier, I think it was because I really wanted to think that I didn’t need medicine to function or “accept defeat” that the medication hadn’t had a long lasting effect.

I felt enormous pressure from my family and friends to be off the medication because I could tell that they felt weird about me being on it even though it had clearly made me so much better.

One month later our team doctor screened us and noticed immediately that something was wrong. She prescribed me the antidepressants again and set up a Skype appointment with my psychiatrist who wasn’t available for another nearly two months. If that doctor hadn’t been there I don’t know how long it would have taken me to build up the courage to see my psychiatrist again.

After one week of being back on the medication I felt pretty much 100 per cent again. It was that easy. By the time I saw the psychiatrist I was fine. One year later and I am still on the same dose and happy with no side effects.

All I would say to other women experiencing this is:

If you feel it’s time to go off your antidepressants for whatever reason – that’s great, but consult with your doctor. Follow their instructions. Also, make sure you do it at a time in your life that isn't especially stressful.

Also, be sure to keep consistent contact with your psychologist during the transition period. They are qualified to help and will have your best interests at heart.

If it works out, that’s amazing news and if it doesn’t, that’s also fine. If your medication was working, then just look at it like  taking medicine for diabetes or any other physical problem.

If you think you may be experiencing depression or another mental health problem, please contact your general practitioner or in Australia, contact Lifeline 13 11 14 for support or beyondblue 1300 22 4636.

00:00 / ???